[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.119.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1980

Phototoxic Reactions to Photoactive Drugs in Patients Treated With PUVA

Author Affiliations

From the Department of Dermatology, Massachusetts General Hospital (Drs Parrish, Fitzpatrick, and Kleinerman); and the Departments of Dermatology (Dr Stern) and the Computer Medicine Laboratory and Department of Medicine (Dr Bleich), Beth Israel Hospital and Harvard Medical School, Boston.

Arch Dermatol. 1980;116(11):1269-1271. doi:10.1001/archderm.1980.01640350059015
Abstract

• To determine the potentially adverse effects of photoactive medications taken in conjunction with oral methoxsalen photochemotherapy (PUVA) for psoriasis, we studied the incidence of phototoxic reactions in 1,125 patients treated with PUVA at 15 centers. During the initial (clearing) phase of PUVA therapy, patients using photoactive medications were no more likely to have diffuse delayed erythema than patients who did not use such medications. After clearing, patients 45 years of age or older who used photoactive drugs were 2.3 times as likely to discontinue PUVA therapy for at least one month owing to problems related to UV-induced burns than were those who did not use such drugs. Only 6% of patients older than 45 years who took photoactive medications had problems with phototoxicity sufficiently severe to contribute to permanent discontinuation of PUVA therapy.

(Arch Dermatol 116:1269-1271, 1980)

×